Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Calculus of Variations

Managing Editor: Duzaar, Frank / Kinnunen, Juha

Editorial Board: Armstrong, Scott N. / Astala, Kari / Colding, Tobias / Dacorogna, Bernard / Dal Maso, Gianni / DiBenedetto, Emmanuele / Fonseca, Irene / Finster, Felix / Gianazza, Ugo / Gursky, Matthew / Hardt, Robert / Ishii, Hitoshi / Kristensen, Jan / Manfredi, Juan / Martell, Jose Maria / McCann, Robert / Mingione, Giuseppe / Nystrom, Kaj / Pacard, Frank / Preiss, David / Riviére, Tristan / Schaetzle, Reiner / Silvestre, Luis

4 Issues per year


IMPACT FACTOR 2016: 1.182

CiteScore 2016: 0.78

SCImago Journal Rank (SJR) 2016: 1.277
Source Normalized Impact per Paper (SNIP) 2016: 0.881

Mathematical Citation Quotient (MCQ) 2016: 0.83

Online
ISSN
1864-8266
See all formats and pricing
More options …
Volume 10, Issue 4 (Oct 2017)

Energy and area minimizers in metric spaces

Alexander Lytchak / Stefan Wenger
  • Corresponding author
  • Department of Mathematics, University of Fribourg, Chemin du Musée 23, 1700 Fribourg, Switzerland
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2016-09-22 | DOI: https://doi.org/10.1515/acv-2015-0027

Abstract

We show that in the setting of proper metric spaces one obtains a solution of the classical 2-dimensional Plateau problem by minimizing the energy, as in the classical case, once a definition of area has been chosen appropriately. We prove the quasi-convexity of this new definition of area. Under the assumption of a quadratic isoperimetric inequality we establish regularity results for energy minimizers and improve Hölder exponents of some area-minimizing discs.

Keywords: Plateau’s problem; energy minimizers; Sobolev maps; quasi-convex areas; Hölder regularity; metric spaces

MSC 2010: 49Q05; 52A38

References

  • [1]

    E. Acerbi and N. Fusco, Semicontinuity problems in the calculus of variations, Arch. Ration. Mech. Anal. 86 (1984), no. 2, 125–145. CrossrefGoogle Scholar

  • [2]

    J. C. Alvarez Paiva and A. C. Thompson, Volumes on normed and Finsler spaces, A Sampler of Riemann–Finsler Geometry, Math. Sci. Res. Inst. Publ. 50, Cambridge University Press, Cambridge (2004), 1–48. Google Scholar

  • [3]

    L. Ambrosio and B. Kirchheim, Currents in metric spaces, Acta Math. 185 (2000), no. 1, 1–80. CrossrefGoogle Scholar

  • [4]

    K. Ball, An elementary introduction to modern convex geometry, Flavors of Geometry, Math. Sci. Res. Inst. Publ. 31, Cambridge University Press, Cambridge (1997), 1–58. Google Scholar

  • [5]

    A. Bernig, Centroid bodies and the convexity of area functionals, J. Differential Geom. 98 (2014), no. 3, 357–373. CrossrefGoogle Scholar

  • [6]

    D. Burago and S. Ivanov, Minimality of planes in normed spaces, Geom. Funct. Anal. 22 (2012), no. 3, 627–638. Web of ScienceCrossrefGoogle Scholar

  • [7]

    U. Dierkes, S. Hildebrandt and F. Sauvigny, Minimal Surfaces, 2nd ed., Grundlehren Math. Wiss. 339, Springer, Heidelberg, 2010. Google Scholar

  • [8]

    A. A. Giannopoulos and V. D. Milman, Euclidean structure in finite dimensional normed spaces, Handbook of the Geometry of Banach Spaces. Vol. I, North-Holland, Amsterdam (2001), 707–779. Google Scholar

  • [9]

    K. P. Hart, J. Nagata and J. E. Vaughan, Encyclopedia of General Topology, Elsevier, Amsterdam, 2004. Google Scholar

  • [10]

    J. Heinonen, P. Koskela, N. Shanmugalingam and J. Tyson, Sobolev Spaces on Metric Measure Spaces, New Math. Monogr. 27, Cambridge University Press, Cambridge, 2015. Google Scholar

  • [11]

    S. Hildebrandt and H. von der Mosel, On two-dimensional parametric variational problems, Calc. Var. Partial Differential Equations 9 (1999), no. 3, 249–267. CrossrefGoogle Scholar

  • [12]

    S. V. Ivanov, Volumes and areas of Lipschitz metrics, Algebra i Analiz 20 (2008), no. 3, 74–111. Google Scholar

  • [13]

    J. Jost, Two-Dimensional Geometric Variational Problems, Pure Appl. Math., John Wiley & Sons, Chichester, 1991. Google Scholar

  • [14]

    M. B. Karmanova, Area and co-area formulas for mappings of the Sobolev classes with values in a metric space, Sibirsk. Mat. Zh. 48 (2007), no. 4, 778–788. Google Scholar

  • [15]

    B. Kirchheim, Rectifiable metric spaces: Local structure and regularity of the Hausdorff measure, Proc. Amer. Math. Soc. 121 (1994), no. 1, 113–123. CrossrefGoogle Scholar

  • [16]

    N. J. Korevaar and R. M. Schoen, Sobolev spaces and harmonic maps for metric space targets, Comm. Anal. Geom. 1 (1993), no. 3–4, 561–659. CrossrefGoogle Scholar

  • [17]

    A. Lytchak and S. Wenger, Area minimizing discs in metric spaces, preprint (2015), https://arxiv.org/abs/1502.06571. Web of Science

  • [18]

    J. Malý and O. Martio, Lusin’s condition (N) and mappings of the class W1,n, J. Reine Angew. Math. 458 (1995), 19–36. Google Scholar

  • [19]

    F. Morgan and M. Ritoré, Isoperimetric regions in cones, Trans. Amer. Math. Soc. 354 (2002), no. 6, 2327–2339. CrossrefGoogle Scholar

  • [20]

    C. B. Morrey, Jr., Quasi-convexity and the lower semicontinuity of multiple integrals, Pacific J. Math. 2 (1952), 25–53. CrossrefGoogle Scholar

  • [21]

    Y. G. Reshetnyak, Sobolev classes of functions with values in a metric space, Sibirsk. Mat. Zh. 38 (1997), no. 3, 657–675. Google Scholar

About the article


Received: 2015-07-17

Revised: 2016-08-24

Accepted: 2016-09-03

Published Online: 2016-09-22

Published in Print: 2017-10-01


Funding Source: Schweizerischer Nationalfonds zur Förderung der Wissenschaftlichen Forschung

Award identifier / Grant number: 153599

The second author was partially supported by Swiss National Science Foundation Grant 153599.


Citation Information: Advances in Calculus of Variations, ISSN (Online) 1864-8266, ISSN (Print) 1864-8258, DOI: https://doi.org/10.1515/acv-2015-0027.

Export Citation

© 2017 Walter de Gruyter GmbH, Berlin/Boston. Copyright Clearance Center

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Alexander Lytchak and Stefan Wenger
Geometry & Topology, 2017, Volume 22, Number 1, Page 591
[2]
Alexander Lytchak and Stefan Wenger
Archive for Rational Mechanics and Analysis, 2017, Volume 223, Number 3, Page 1123

Comments (0)

Please log in or register to comment.
Log in